What Is Oxycodone Withdrawal?
Once a heavy user stops taking oxycodone, withdrawal symptoms can include aches and pains, nausea and vomiting.
Oxycodone is a potent opioid found in common prescription painkillers, such as OxyContin and Percocet. Over time, oxycodone users develop a tolerance to the drug and they need higher doses to achieve the same effects.
Once a dependence on oxycodone has developed, quitting the drug will result in painful withdrawal symptoms. Some people relapse during oxycodone withdrawal because the symptoms are too intense. Others continue using oxycodone just to feel “normal” and avoid withdrawal.
An inpatient or outpatient treatment program and medical detox can help oxycodone users reach sobriety safely and successfully. Call us now for help finding treatment.
Symptoms of Withdrawal
Symptoms of withdrawal can arise within hours of the last dose. Less frequent users may experience shorter, lighter symptoms similar to the flu. Long-term, heavy users are more likely to experience symptoms similar to those of heroin withdrawal.
Common symptoms of oxycodone withdrawal include:
- Nausea and vomiting
- Runny nose
- Teary eyes
- Muscle aches
- Increased heart rate
Duration of Withdrawal
The duration of withdrawal from oxycodone is different for each user. The timeline often depends on the amount, duration and frequency of oxycodone use.
Symptoms typically appear six to 24 hours after the last dose. Within the first few days, withdrawal will be at its peak. Most of the painful symptoms taper off by the end of the week. For some, intense psychological and physical withdrawal symptoms can last anywhere from a week to even years after quitting.
Oxycodone Withdrawal Timeline
The psychological impact of overcoming an oxycodone addiction should be carefully monitored to avoid drastic decisions or relapse.
|Days 1-2||Withdrawal can begin a few hours after the last dose. Some of the first symptoms of withdrawal include muscle and joint aches, nausea and extreme sweating. Relapse is most common during this window.|
|Days 3-5||The worst symptoms of withdrawal usually occur a few days after the last dose. Muscle aches are still common, and nausea and vomiting are often present. Shaking and cramps can happen during this time.|
|Days 6-7||As the physical symptoms start to slow, the psychological ones are stronger than ever. The tail end of withdrawal leads to anxiety and depression, among other remaining physical symptoms like nausea and diarrhea.|
|Days 8+||Once the oxycodone has been detoxed from the body, many former users will feel remorse for things they did while high.|
What is Oxycodone Detoxification?
Detoxification from oxycodone can be described as the removal of the drug from the body, often by stopping use “cold-turkey.” Oxycodone is a semi-synthetic opioid used for analgesia to relieve moderate to severe pain. Oxycodone is often combined with non-steroidal anti-inflammatory drugs (NSAIDS) or acetaminophen to supplement the pain-relief properties with non-narcotic medications (which makes overdose on these combination drugs especially dangerous).
Why is Detox Necessary for Recovery?
Remember that detox is only one step in the long road to recovery.In order to achieve recovery, a user must stop taking oxycodone to bring the brain and body back to a ‘baseline’ existence.
Remember that detoxing from oxycodone is only one step in the long road to recovery and only addresses the presence of oxycodone in the body.
Also, users are encouraged to seek psychological counseling to deal with some of the predecessors of addiction, such as social and behavioral factors.
Is Detox From Oxycodone Dangerous?
Typically, detox from oxycodone (and opioids in general) is not life threatening. However, a healthcare professional should be contacted prior to deciding to stop use to ensure that supportive care can be initiated.
Why Detoxing at Home Can be Harmful
Many oxycodone users wish to detox at home without medical interventions, which is not advisable.
Even though oxycodone detox is not considered life threatening, it is moderately uncomfortable and can have complications that could require medical attention.
For example, users detoxing from oxycodone may experience nausea and vomiting. If the user is asleep when vomiting occurs, aspiration into the lungs may occur, which is very dangerous and could be fatal.Monitoring by healthcare professionals in the proper detox setting helps prevent these complications.
What to Expect During Oxycodone Detoxification
Detox from oxycodone is very uncomfortable, and the withdrawal symptoms are divided into two phases: early and late.
Late Phase Symptoms
- Abdominal cramping
- Dilated pupils
Onset of symptoms depends upon the degree of dependence prior to stopping oxycodone usage. The longer and more frequent the use, the shorter the onset of symptoms.More dependent users experience withdrawal symptoms within a shorter time period than less dependent users. However, psychological symptoms of withdrawal can last longer.